Alert archive / Minnesota / Beach Hazards Statements in 2020

Beach Hazards Statement 6, NWS Duluth, MN

July 21, 2020Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jul 21, 2020, 3:50 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2020, 3:50 AM CDT (08:50 UTC)
Expired
Jul 21, 2020, 9:00 PM CDT
In force
17 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WHUS43 KDLH 210850
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
350 AM CDT Tue Jul 21 2020

...HIGH RISK OF RIP CURRENTS THIS AFTERNOON AND EVENING...

.Strong northeast winds will develop this afternoon and will
subside late this evening. The strong winds will build waves to
around 4 feet, which will create a high risk of rip currents. Wind
and waves will gradually subside tonight.

MNZ037-WIZ001-220200-
/O.NEW.KDLH.BH.S.0006.200721T0850Z-200722T0200Z/
Carlton/Southern St. Louis-Douglas-
350 AM CDT Tue Jul 21 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...Northeast winds will increase to 20 mph this afternoon
  and will gradually diminish this evening. Wave heights will
  increase this afternoon leading to a high risk of rip currents.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots in sandbars, near
shoreline structures such as peninsulas or breakwalls, and near 
river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

Huyck

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 21, 12:38 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 12:38 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1238 AM CDT Tue Jul 21 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 344 PM CDT Mon Jul 20 2020

High pressure will continue to dominate the weather pattern this
evening, leading to dry weather and calm winds. A diurnal cumulus
field currently across the Northland will gradually dissipate
following sunset. Cloud cover will increase, as an upper level
shortwave and associated low tracks eastward into the Northland.
This will lead to widespread showers for much of the day Tuesday.
There is also a chance for a few thunderstorms embedded within the
stratiform region of precipitation.

The possibility of severe weather tomorrow is primarily dependent on
the amount of clearing that might occur. The moisture and wind
environment is favorable, with over 1.25 inches of PWAT and 0-6 km
bulk shear of around 40 knots. However, instability appears to be
the limiting factor. Model MLCAPE values have been in the 800-1200
J/kg range. MUCAPE values are getting closer to 2000 J/kg, but this
is assuming that the stratus associated with the low is able to
clear out in the afternoon to coincide with peak daytime heating.
Currently, the confidence in severe thunderstorm development
tomorrow afternoon is low. However, if skies can clear, all severe
impacts are possible with damaging winds, large hail, and a tornado
or two possible. The shortwave and associated low pressure moves out
of the region Tuesday night, with a dry start to Wednesday expected.

.LONG TERM...(Wednesday through Monday)
Issued at 344 PM CDT Mon Jul 20 2020

Wednesday should start to clear up as the trough moves out of the
area and a ridge dominates over the Northland. Temperatures will
increase into the weekend and reach a peak on Saturday and Sunday
from the advection of warm moist air from the Gulf, with highs into
the upper 80s and lower 90s.

Friday into Saturday, a shortwave should develop over western South
Dakota and progress northeast into our area. Several smaller
shortwaves following the first could keep initiating convection well
into Sunday before moving off to the east.

Monday, conditions become a lot more uncertain between the global
models. Some have Monday staying completely dry, and others have
another round of showers and storms from a shortwave that developed
over the Dakotas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1238 AM CDT Tue Jul 21 2020

Tonight, upper level clouds can be seen filtering in out ahead of
an approaching system. Radar reveals that rain showers have
entered western MN and continue a steady march east towards
central MN. A few locally heavy downpours are not out of the
question. To accompany these showers most terminals will see
degraded flight conditions due to low ceilings. Look for ceilings
to drop as low as IFR beginning over BRD where upstream obs are
already trending down. Clouds will spread east impacting HIB/DLH
in the early morning. Tomorrow afternoon could see better
potential for some thunderstorms developing and moving east. At
this time the main terminals that have the best chance at seeing
these impacts would be DLH/HYR.

&&

.MARINE...
Issued at 936 PM CDT Mon Jul 20 2020

Widespread rain showers with embedded thunderstorms are expected to
move into Lake Superior from the west in the morning. Some of these
storms could produce strong winds up to 30 kts. General winds
tomorrow should be stronger at 10-15 kts across most of the Lake.
But at the head of the Lake, winds could get up to 20 kts and gusts
up to 25 kts. A small craft advisory may be needed as conditions are
looking borderline at this time. Winds will slightly taper off
Wednesday after the passage of the system.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  64  54  71 /  50  90  50  10
INL  54  66  51  76 /  40  70  30  10
BRD  60  72  55  74 /  80  80  20   0
HYR  56  72  55  73 /  40  80  50  10
ASX  50  72  56  72 /  30  80  60  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Unruh/GSF
LONG TERM...Kossen/GSF
AVIATION...Huyck
MARINE...Britt
Hazardous weather outlook, Jul 20, 4:05 PM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
405 PM CDT Mon Jul 20 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
405 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will spread across the Northland tonight. No severe
storms are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some isolated severe thunderstorms are possible south of
Minnesota Highway 210 and Highway 2 in northwest Wisconsin Tuesday
afternoon. Large hail, damaging winds, occasional lightning and
heavy rain are expected. Some localized flooding may occur with
the heavier rains.

A few thunderstorms will be possible in north central Wisconsin
and northeast Minnesota on Wednesday with a better chance Friday
into the weekend region wide. The late week storms could be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed Tuesday afternoon.

LSZ121-140>148-211130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
405 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible late tonight. Occasional lightning and
heavy rain will accompany the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday into Tuesday evening.
Although widespread severe storms are not expected, a few could be
severe over the far southwest arm of Lake Superior. The main
threats will be hail to one inch and damaging winds to 60 MPH. The
storms may also produce heavy rainfall.

Thunderstorms will again be possible Friday into the weekend,
storms during this time could be strong to severe.

WFO DLH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:04 PM CDTSpecial Weather StatementDLHBurnett26 min
Jul 21, 4:16 PM CDTSevere Thunderstorm WarningDLHBurnett59 min
Jul 21, 3:53 AM CDTSmall Craft AdvisoryDLH20 hr

Nearby

Beach Hazards Statements in Minnesota, 2020Beach Hazards Statements in Wisconsin, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.